Lightning, Kent
- When
- July 20, 3:55 PM EST
- Where
- Kent County, Worton
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.236, -76.096 (the zone’s center; the record gives no point)
Two eleven-year-old boys were struck by lightning at a YMCA Camp Tockwogh in Worton. One was critically injured and the second was seriously injured.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Two eleven-year-old boys were struck by lightning at a YMCA Camp Tockwogh in Worton. One was critically injured and the second was seriously injured. Counselors were clearing a lacrosse field when the boys were struck by the lightning. The two boys were close enough to the lightning strike to be injured. One boy went into cardiac arrest and a camp staff member revived him using CPR and a defibrillator.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 20, 3:00 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EDT WED JUL 20 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... DEWPOINTS IN THE 60S NEVER FELT SO GOOD CONDITIONS ARE EVEN MORE COMFORTABLE THIS AFTERNOON THAN PREVIOUSLY EXPECTED AS GOOD VERTICAL MIXING HAS BROUGHT DOWN DRIER AIR DOWN TO THE SURFACE. DEWPOINTS ARE RUNNING ANYWHERE FROM 5 TO 10 DEGREE LOWER THAN WHAT MODELS SUGGESTED ON BOTH THE 00Z AND LATEST 12Z RUNS. WITH GOOD ENOUGH VERTICAL MIXING EXPECTED TO CONTINUE THE NEXT TWO AFTERNOONS COMBINED WITH ONLY A WEAK WEST TO SOUTHWEST FLOW(FOR MOST), WEVE UNDERCUT EXPECTED HEAT INDICES BY A COUPLE OF DEGREES. MODEL DEWPOINTS LOOK TOO HIGH FOR TOMORROW AFTERNOON. THIS IS A GOOD THING AS H85 TEMPS ARE FORECAST TO CLIMB INTO THE 18-20 DEGREE C RANGE. ACTUAL AIR TEMPERATURES SHOULD TOP OUT IN THE MID 90S. H85 TEMPERATURES ARE EXPECTED TO DECREASE BY A FEW DEGREES ON FRIDAY. WE COULD SEE DEWPOINTS INCREASE AT THIS TIME AS THE SURFACE FLOW WILL TRY TO BECOME A LITTLE MORE SOUTHERLY. BOTTOM LINE FOR THE NEXT TWO AFTERNOONS, HEAT INDICES SHOULD BE IN THE MID TO UPPER 90S. AN SPS WILL BE ISSUED, BUT WE WILL HOLD OFF ON ANY HEAT ADVISORIES OR WARNINGS. WERE CAPPED TOMORROW AND CONVECTIVE TEMPS ARE NOT FORECAST TO BE MET. WELL GO MOSTLY SUNNY FOR MOST LOCALES. REVERSING COURSE FOR JUST A BIT, WE COULD SEE SOME BLOWOFF TONIGHT FROM THE CONVECTIVE COMPLEX WHICH IS CURRENTLY NEAR CHICAGO. RH PROGS ALSO SUGGEST THAT SOME MID-LEVEL REMNANTS FROM THE SAME COMPLEX COULD SNEAK INTO OUR SOUTHERN ZONES TOMORROW. FOR FRIDAY, LAPSE RATES INCREASE. OMEGA PROGS DO AS WELL. SURFACE PROGS SUGGEST A BOUNDARY OR WEAK FRONT IN THE VICINITY. WITH A LITTLE MORE MOISTURE TO PLAY WITH, WELL MAINTAIN THE THREAT OF SHOWERS AND THUNDERSTORMS. A SECOND FRONT WILL FOLLOW DURING THE EARLY PORTION OF THE WEEKEND PERIOD. DRIER WILL ONCE AGAIN FOLLOW. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... THE GFS IS THE MODEL OF CHOICE FOR THIS TIME PERIOD. THIS KEEPS RELATIVELY GOOD CONTINUITY WITH THE PREVIOUS FORECAST PACKAGE. TELECONNECTIONS BETWEEN THE NEGATIVE ANOMALY NR 70N 110W AND POSITIVE ANOMALY NEAR 70N 40W ARE AT ODDS WITH ONE ANOTHER. AS THE NEGATIVE ANOMALY NEAR 70N 110W IS LESS STABLE AND BEGINS TO WEAKEN BY THE END OF THE MEDIUM RANGE PERIOD...MORE WEIGHT IS GIVEN TO THE DEVELOPING POSITIVE ANOMALY AT HIGH LATITUDES OVER THE NORTH ATLANTIC. TELECONNECTIONS FOR A POSITIVE ANOMALY NEAR 70N 40W SUPPORT MEAN TROFFING OVER THE GREAT LAKES AND A STRONGER THAN NORMAL SUBTROPICAL RIDGE OVER THE SWRN ATLANTIC/SERN STATES. THE GFS ENSEMBLE MEANS SUPPORT A BLOCKING RIDGE NEAR ICELAND/GREENLAND BY SATURDAY MORNING...BEFORE RETROGRADING IT TOWARD THE DAVIS ST/GREENLAND BY WEDNESDAY MORNING. THIS WOULD SUPPORT A PATTERN CHANGE AS THE NAO BECOMES INCREASINGLY MORE NEGATIVE. && .AVIATION... VFR CONDS EXPECTED THRUT. VERY FEW CU FORMED TDY COURTESY OF THE DRIER AIR. WHAT CU THERE IS (MAINLY NW TERMINALS)...WILL DISPT QUICKLY AT/BY SUNSET. THERE APRS TO BE ENUF OF A WIND ALF TO KEEP THE SEA/BAY BREEZE FROM REACHING MIV OR ILG...CONFID IS NOT AS HIGH ABT ACY/POMONA TAFTN. WINDS THEN BCM L/V TNGT. FIRST NIGHT IN DRIER AIR MASS...WE WILL NOT FCST ANY VSBY RESTRICTIONS...EVEN AT OUR MORE FOGGIER LOCNS. BY THE DAYTIME TMRW WOULD EXPECT SOME CI DEBRIS FROM MIDWESTERN MCS. CONVECTIVE TEMPS SHLD NOT BE REACHED ALG THE CSTL PLAIN...MIGHT BE REACHED FTHR INLD. NEVERTHELESS MSTR IS NOT BOUNTIFUL AND WOULD EXPECT ANY CU THAT DO FORM TO RMN IN THE FEW-SCT CVRG. && .MARINE... WINDS AND SEAS BELOW SCA CRITERIA THROUGH THE PERIOD...THERE IS NO DAY IN WHICH IT IS EXPECTED TO EVEN COME CLOSE. && .TIDES... DUE TO THE FACT THAT LUNAR PERIGEE (2ND CLOSEST PASS OF THIS YEAR) WILL COME WITHIN ABT 8 HRS OF THE FULL MOON...SOME OF THE HIGHEST TIDES OF THE YEAR WILL BE OCCURRING WITH THE EVENING HIGH TIDES THE NEXT COUPLE OF DAYS...PEAKING WITH THE HIGH TIDE CYCLE ON THU EVE. FORTUNATELY THERE ARE NO METEOROLOGICAL FACTORS TO EXACERBATE THIS EFFECT. NEVERTHELESS TIDES ARE EXPECTED TO RUN A COUPLE OF TENTHS OF A FOOT HIGHER THAN NORMAL AND WITH THE ASTRONOMICAL HIGH TIDE TMRW EVE AT CAPE MAY SLATED TO BE 6.7 FT ABV MLLW, THERE WILL BE SOME MINOR TIDAL FLDG AT THE TIMES OF HIGH TIDES THE NEXT COUPLE OF EVES. SPS HAS ALRDY BEEN ISSUED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM...KRUZDLO LONG TERM...KRUZDLO/HPC AVIATION/MARINE...TFG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 428 AM EDT WED JUL 20 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-210827- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 428 AM EDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... HEAT INDICES ARE EXPECTED TO REACH THE UPPER 90S ACROSS MOST OF THE REGION, AWAY FROM THE COAST AND HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN... HEAT INDICES ARE EXPECTED TO REACH THE UPPER 90S ACROSS MOST OF THE REGION, AWAY FROM THE COAST AND HIGHER ELEVATIONS ON THURSDAY. DEWPOINTS WILL RISE ON FRIDAY, AND EXCESSIVE HEAT ADVISORIES OR WARNINGS MAY BE NEEDED FOR THE HIGHLY URBANIZED PORTIONS OF THE DELAWARE VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 136 PM EDT WED JUL 20 2005 DEZ002>004-MDZ015-019-020-NJZ013-014-020>027-211433- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE- OCEAN NJ-QUEEN ANNES MD-SOUTHEASTERN BURLINGTON NJ-TALBOT MD- WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER AND VINELAND 136 PM EDT WED JUL 20 2005 ...HIGHER THAN NORMAL ASTRONOMICAL TIDES MAY PRODUCE MINOR TIDAL FLOODING... THE HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONT OCCURS BETWEEN 8 AND 930 PM. WITH THE FULL MOON ON JULY 21ST, THE TIDE HEIGHTS WILL REACH ABOVE 6 FT MEAN LOWER LOW WATER AND IN SOME CASES APPROACH MINOR TIDAL FLOODING IN SPOTS. THE MORNING HIGH TIDE OCCURS BETWEEN 8 AND 930 AM WITH A NORMAL ASTRONOMICAL HEIGHT A FOOT LOWER THAN THE EVENING TIDE WITH NO PROBLEMS EXPECTED. SINCE THERE ARE NO STORMS, OR STRONG ONSHORE WINDS, THE TIDE WILL GENTLY RISE AND FALL, BUT IN SOME INSTANCES ADVANCE UP TO THE EDGE OF SOME ROADWAYS SINCE THERE ARE LOCATIONS ALONG THE BACK BAYS THAT DO TAKE ON A LITTLE MORE WATER APPROACHING 5 AND A HALF FT MEAN LOWER LOW WATER. IN THAT CASE, SOME AUTOMOBILES MAY HAVE TO BE MOVED. THE ASTRONOMICAL SETUP THIS MONTH IS REFERRED TO AS THE PERIGEAN SPRING TIDE. WITH THE MOON A LITTLE CLOSER TO THE EARTH THE GRAVITATION EFFECT IS ALSO GREATER. AS A RESULT, THE TIDAL DEPARTURES ARE HIGHER THAN AT OTHER TIMES DURING THE LUNAR CYCLE THROUGHOUT THE YEAR. WATER LEVELS ON LARGER RIVERS, AND BAYS WILL ALSO BE HIGHER THAN NORMAL, BUT NOT FLOODING IS EXPECTED. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 339 PM EDT WED JUL 20 2005 DEZ002>004-MDZ015-019-020-NJZ013-014-020>027-211400- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE- OCEAN NJ-QUEEN ANNES MD-SOUTHEASTERN BURLINGTON NJ-TALBOT MD- WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER AND VINELAND 339 PM EDT WED JUL 20 2005 ...TEMPERATURES IN THE 90S THURSDAY AND FRIDAY...HEAT INDICES REACHING INTO THE MID AND UPPER 90S... THE OPPRESSIVE CONDITIONS THE FIRST TWO DAYS OF THE WEEK WILL NOT BE REPEATED WITH A DISCOMFORT INDEX FAR LESS TODAY THAN ON TUESDAY. HOWEVER IT IS STILL GOING TO BE HOT EVEN THOUGH A COOL FRONT PASSED OFFSHORE OVERNIGHT. THE FRONT WAS ABLE TO SWEEP THE VERY OPPRESSIVE AIRMASS OFFSHORE LOWERING THE DEW POINTS TO THE UPPER 50S TO MID 60S TODAY. NORTHWEST WINDS BEHIND THE FRONT WILL BECOME SOUTH TO SOUTHWEST AGAIN THURSDAY AS THE BERMUDA HIGH PRESSURE REESTABLISHES ITSELF. THIS WIND DIRECTION WILL BRING HIGHER DEWPOINTS BACK INTO THE AREA AND COMBINED WITH TEMPERATURES IN THE 90S, IT WILL BEGIN TO FEEL MORE HUMID. ANOTHER COOL FRONT IS EXPECTED TO MOVE OFFSHORE LATE FRIDAY AND WILL BRING DRIER AIR AND LOWER TEMPERATURES AS WELL. IN THE MEANTIME, CONTINUE TO TAKE IT SLOW, DRINK PLENTY OF WATER, STAY IN CONTACT WITH ELDERLY FAMILY MEMBERS AND FRIENDS WHO LIVE ALONE. GOOD COMMON SENSE PRACTICES SHOULD NOT ONLY BE PRACTICED DURING THE DAY, BUT ALSO AT NIGHT WHEN THERE IS LESS VENTILATION, AND FEWER PLACES TO GO AND FIND A COOL SETTING. MORE RELIEF IS IN SIGHT BY THE WEEKEND AS A COLD FRONT IS EXPECTED TO CROSS THE REGION LATER FRIDAY BRINGING A NOTICEABLE DROP IN BOTH THE TEMPERATURE AND HUMIDITY. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 355 PM EDT WED JUL 20 2005 DEZ001-NJZ015-017>019-PAZ067>071-211430- BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-MERCER NJ- MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA- INCLUDING THE CITIES OF...CAMDEN...NEWARK...PHILADELPHIA... TRENTON AND WILMINGTON 355 PM EDT WED JUL 20 2005 ...TEMPERATURES IN THE 90S THURSDAY AND FRIDAY...HEAT INDICES REACHING INTO THE MID AND UPPER 90S... THE OPPRESSIVE CONDITIONS THE FIRST TWO DAYS OF THE WEEK WILL NOT BE REPEATED WITH A DISCOMFORT INDEX FAR LESS TODAY THAN ON TUESDAY. HOWEVER IT IS STILL GOING TO BE HOT EVEN THOUGH A COOL FRONT PASSED OFFSHORE OVERNIGHT. THE FRONT WAS ABLE TO SWEEP THE VERY OPPRESSIVE AIRMASS OFFSHORE LOWERING THE DEW POINTS TO THE UPPER 50S TO MID 60S TODAY. NORTHWEST WINDS BEHIND THE FRONT WILL BECOME SOUTH TO SOUTHWEST AGAIN THURSDAY AS THE BERMUDA HIGH PRESSURE REESTABLISHES ITSELF. THIS WIND DIRECTION WILL BRING HIGHER DEWPOINTS BACK INTO THE AREA AND COMBINED WITH TEMPERATURES IN THE 90S, IT WILL BEGIN TO FEEL MORE HUMID. ANOTHER COOL FRONT IS EXPECTED TO MOVE OFFSHORE LATE FRIDAY AND WILL BRING DRIER AIR AND LOWER TEMPERATURES AS WELL. IN THE MEANTIME, CONTINUE TO TAKE IT SLOW, DRINK PLENTY OF WATER, STAY IN CONTACT WITH ELDERLY FAMILY MEMBERS AND FRIENDS WHO LIVE ALONE. GOOD COMMON SENSE PRACTICES SHOULD NOT ONLY BE PRACTICED DURING THE DAY, BUT ALSO AT NIGHT WHEN THERE IS LESS VENTILATION, AND FEWER PLACES TO GO AND FIND A COOL SETTING. EBERWINE(COR FOR HEADER/ZONES)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 405 PM EDT WED JUL 20 2005 DEZ002>004-MDZ015-019-020-NJZ013-014-020>027-211533- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE- OCEAN NJ-QUEEN ANNES MD-SOUTHEASTERN BURLINGTON NJ-TALBOT MD- WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER AND VINELAND 136 PM EDT WED JUL 20 2005 ...HIGHER THAN NORMAL ASTRONOMICAL TIDES MAY PRODUCE MINOR TIDAL FLOODING... THE HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONT OCCURS BETWEEN 8 AND 930 PM. WITH THE FULL MOON ON JULY 21ST, THE TIDE HEIGHTS WILL REACH ABOVE 6 FT MEAN LOWER LOW WATER AND IN SOME CASES APPROACH MINOR TIDAL FLOODING IN SPOTS. THE MORNING HIGH TIDE OCCURS BETWEEN 8 AND 930 AM WITH A NORMAL ASTRONOMICAL HEIGHT A FOOT LOWER THAN THE EVENING TIDE WITH NO PROBLEMS EXPECTED. SINCE THERE ARE NO STORMS, OR STRONG ONSHORE WINDS, THE TIDE WILL GENTLY RISE AND FALL, BUT IN SOME INSTANCES ADVANCE UP TO THE EDGE OF SOME ROADWAYS SINCE THERE ARE LOCATIONS ALONG THE BACK BAYS THAT DO TAKE ON A LITTLE MORE WATER APPROACHING 5 AND A HALF FT MEAN LOWER LOW WATER. IN THAT CASE, SOME AUTOMOBILES MAY HAVE TO BE MOVED. THE ASTRONOMICAL SETUP THIS MONTH IS REFERRED TO AS THE PERIGEAN SPRING TIDE. WITH THE MOON A LITTLE CLOSER TO THE EARTH THE GRAVITATION EFFECT IS ALSO GREATER. AS A RESULT, THE TIDAL DEPARTURES ARE HIGHER THAN AT OTHER TIMES DURING THE LUNAR CYCLE THROUGHOUT THE YEAR. WATER LEVELS ON LARGER RIVERS, AND BAYS WILL ALSO BE HIGHER THAN NORMAL, BUT NO FLOODING IS EXPECTED. EBERWINE
The Dover AFB radar (KDOX), 73 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468210.